Alert archive / California / Flash Flood Warnings in 2024

Flash Flood Warning 10, NWS San Diego, CA

March 7, 2024San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Mar 7, 2024, 5:14 PM PST for San Bernardino County, California. It was in force for 91 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 7, 2024, 5:14 PM PST (01:14 UTC)
Expired
Mar 7, 2024, 6:45 PM PST
In force
91 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 32 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 7, 5:15 PM PSTRAIN 0.724 Nnw Rancho Cucamonga, CAMesonet station DCDC1 Demens Creek - past 1 hour.
Mar 7, 5:28 PM PSTRAIN 0.714 N Rancho Cucamonga, CAMesonet station DECC1 4.2 N Rancho Cucamonga - past 1 hour.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 1.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2024-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2024-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

395 
WGUS56 KSGX 080114
FFWSGX
CAC071-080245-
/O.NEW.KSGX.FF.W.0010.240308T0114Z-240308T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
514 PM PST Thu Mar 7 2024

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  San Bernardino County in southern California...

* Until 645 PM PST.

* At 514 PM PST, Doppler radar indicated showers and thunderstorms 
  producing heavy rain across the warned area. Between 0.5 and 0.75 
  inches of rain have fallen. The expected rainfall rate is 0.25 to 
  0.75 inches in 60 minutes. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Fontana, Ontario, Rialto, Chino, Rancho Cucamonga, Upland, 
  Montclair, San Antonio Heights, Mira Loma and Glen Avon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3420 11767 3417 11741 3405 11745 3403 11749
      3403 11756 3402 11756 3402 11773 3417 11768

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.25-0.75 INCHES IN 45 MINUTES

$$

Tardy
2 follow-up statements
049 
WGUS76 KSGX 080144
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
544 PM PST Thu Mar 7 2024

CAC071-080245-
/O.CON.KSGX.FF.W.0010.000000T0000Z-240308T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
544 PM PST Thu Mar 7 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM PST THIS 
EVENING FOR SAN BERNARDINO COUNTY...

At 544 PM PST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 0.5 and 0.75 inches of rain 
have fallen in one hour. The expected additional rainfall rate will 
be 0.25 to 0.5 inches in the next 45 minutes. Local flash flooding 
is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Fontana, Ontario, Rialto, Chino, Rancho Cucamonga, Upland, 
  Montclair, San Antonio Heights, Mira Loma and Glen Avon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3420 11767 3417 11741 3405 11745 3403 11749
      3403 11756 3402 11756 3402 11773 3417 11768

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.25-0.5 INCHES IN 45 MINUTES

$$

Maxwell
359 
WGUS76 KSGX 080244
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
644 PM PST Thu Mar 7 2024

CAC071-080254-
/O.EXP.KSGX.FF.W.0010.000000T0000Z-240308T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
644 PM PST Thu Mar 7 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 645 PM PST THIS EVENING FOR 
SAN BERNARDINO COUNTY...

Flash flooding is no longer expected to pose a threat. However, some 
locally heavy rain will continue through 715 PM and could continue 
minor roadway and small stream flooding.

&&

LAT...LON 3420 11767 3417 11741 3405 11745 3403 11749
      3403 11756 3402 11756 3402 11773 3417 11768

$$

Maxwell

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Mar 7, 1:37 PM PST, 3 hours 37 minutes earlier.

Area forecast discussion, Mar 7, 1:37 PM PST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
137 PM PST Thu Mar 7 2024

.SYNOPSIS...
Periods of showers will continue into this evening. A passing short
wave this afternoon and evening is expected to destabilize the
atmosphere, bringing a slight chance of isolated thunderstorms and
locally heavy rain. This looks most likely in the Inland Empire, San
Bernardino County mountains/foothills, and Riverside County
mountains/foothills. Friday and Saturday will be dry with warmer
conditions and offshore flow. Onshore flow will return Monday
through Wednesday with cooler, cloudier, and windier conditions
expected. For the end of next week, periods of gusty Santa Ana winds
and warm conditions are looking increasingly possible. &&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

A shortwave that was roughly 100 miles north-northeast of Point
Conception at 1 PM will move south bringing chances of locally heavy
rain and thunderstorms later this afternoon and evening. The Inland
Empire as well as the San Bernardino County and Riverside County
mountains and foothills are the most likely place for thunderstorms
or heavier showers to develop. Isolated light to locally moderate
showers are expected elsewhere west of the mountains. The High
Desert and Coachella Valley could see a few isolated showers this
evening, with light accumulations possible. Over and west of the
mountains additional rainfall will be mostly less than 0.20 inches.
Where heavier showers or thunderstorms develop 0.50-0.75 inches of
additional rainfall are possible. Thunderstorm chances will rapidly
decrease after sunset but areas of locally heavy rain are possible
until the shortwave passes to our east later tonight. Friday is
expected to be mostly dry.

Snow levels this afternoon are 6000-6500 ft. As the precipitation
tapers off overnight snow levels are expected to fall back down to
5500 ft. An additional trace to inch of snow is expected 5500-7000
ft, with 1-2 inches expected above 7000 ft.

Friday will be 5 degrees warmer than today west of the mountains and
in the deserts and up to 10 degrees warmer for the mountains. A few
additional degrees of warming are expected on Saturday. An
approaching low pressure system will bring slightly cooler
conditions to areas west of the mountains on Sunday, but the
deserts will still get a few degrees warmer.

The weather Monday through Wednesday will be largely influenced by a
series of low pressure systems that will pass to our north. Cooler
and cloudier conditions with gusty winds in the mountains and
deserts are expected for the beginning of next week. The marine
layer is expected to deepen and areas of drizzle are possible.  20
percent or less of ensemble members are showing measurable
precipitation (at least 0.01 inches of accumulating rain) for any 6-
hour time period Monday through Wednesday. Drier and warmer
conditions are expected to return by Thursday. There still remains
some spread in the model solutions but there are indications that a
substantial warming trend and gusty Santa Ana winds could develop
Thursday through the weekend of March 16.

&&

.AVIATION...
072120Z...Coast/Valleys...Variable SCT-BKN clouds based at 3000-6000
feet MSL will continue today, with local scattering near the coastal
strip. ISO TSRA chance increasing west of the mountains after 00Z
Fri., especially across the Inland Empire. Bases lowering near 1500
ft MSL in any -SHRA/TSRA. Rain chance diminishing after 07Z with
clouds scattering occurring later at night into the morning. Mostly
clear with unrestricted vis Friday morning and afternoon.

Mountains...Terrain obscurations will continue through much of the
day with ISO -SHRA/TSRA until 08Z tonight. Slow scattering of clouds
by Friday morning with mostly clear skies by Friday afternoon. Local
west winds with gusts 25-35 kt will occur mainly on the desert
slopes through 06Z. Winds shifting north Friday morning near 20-30
kts along ridgelines, weakening in the afternoon.

Deserts...SCT-BKN clouds with bases 5000-8000 feet MSL across the
high desert. SCT to locally BKN clouds at/above 7000 feet MSL into
the afternoon hours, clearing this evening. ISO SHRA/TSRA through
07Z this evening, highest chance across the high desert. Local west
wind gusts on mountain slopes 25-35 kt through 04Z, highest in the
lower deserts.

&&

.MARINE...
Stronger northwest winds and choppy seas will continue near20-25 kts
through this evening, generating hazardous conditions mostly in the
outer waters. Check the Small Craft Advisory for details. No
additional hazardous marine conditions are expected early Friday
through Monday.

&&

.BEACHES...
Elevated surf up to 6 feet is expected this evening through Friday
morning, generating stronger rip currents.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Weather Advisory until 8 PM PST this evening for
     Riverside County Mountains-San Bernardino County Mountains.

PZ...Small Craft Advisory until 10 PM PST this evening for Coastal
     Waters from San Mateo Point to the Mexican Border and out
     to 30 nm-Waters from San Mateo Point to the Mexican Border
     Extending 30 to 60 nm out including San Clemente Island.

&&

PUBLIC...CO
AVIATION/MARINE/BEACHES...APR

In the hours before

Special weather statement, Mar 7, 4:32 PM PST, 42 minutes before
Special Weather Statement
National Weather Service San Diego CA
432 PM PST Thu Mar 7 2024

CAZ048-055-080115-
San Bernardino and Riverside County Valleys-The Inland Empire CA-
San Bernardino County Mountains CA-
432 PM PST Thu Mar 7 2024

...A strong thunderstorm will impact portions of the Inland
Empire in San Bernardino County through 515 PM PST...

At 429 PM PST, Doppler radar was tracking a strong thunderstorm over
Upland, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
San Antonio Heights, Rancho Cucamonga, Upland, Fontana, Ontario,
Rialto, Montclair, and Claremont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3414 11769 3424 11766 3425 11733 3405 11730
      3404 11773
TIME...MOT...LOC 0029Z 263DEG 17KT 3416 11769

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Moede
Local storm report, Mar 7, 4:57 PM PST, 17 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
457 PM PST Thu Mar 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     Rain             4 N Rancho Cucamonga    34.17N 117.57W
03/07/2024  M0.51 inch       San Bernardino     CA   Mesonet

            Mesonet station DECC1 4.2 N Rancho Cucamonga
            - 1 hour rainfall.

&&

AOT
Local storm report, Mar 7, 5:14 PM PST, 0 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
514 PM PST Thu Mar 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Rain             4 N Rancho Cucamonga    34.17N 117.57W
03/07/2024  M0.55 inch       San Bernardino     CA   Mesonet

            Mesonet station DECC1 4.2 N Rancho Cucamonga
            past 1 hour.

&&

AOT

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 4:32 PM PSTSpecial Weather StatementSGX43 min
Mar 7, 4:57 PM PSTAreal Flood AdvisorySGXSan Bernardino118 min
Mar 7, 5:34 PM PSTSpecial Weather StatementSGX41 min
Mar 7, 5:52 PM PSTAreal Flood AdvisorySGXRiverside, San Bernardino2 hr

Nearby

Flash Flood Warnings in California, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.